All Medicine is Not for Women
How much thought do you give the medication you’re taking? Even if it’s safe when used alone, it could suddenly become unsafe when used in combination with another drug. That can be especially true for women.
Men and women are, quite literally, different at heart. It’s the timing between heartbeats that separates the sexes — and it’s enough to cause a woman’s heart to overreact to some medications.
They notice there’s something funny about the heartbeat, or they’ll get dizzy or faint. Most women — and even some doctors — don’t know that certain drug combinations can trigger a problem. The four types of drugs that possibly could cause this problem, especially if taken in combination, are the non-sedating antihistamine category, some antifungals and antibiotics, some antipsychotic drugs, and, ironically, some drugs that are given to correct an abnormal heart rhythm.
Until drug labeling and awareness catch up with research, women need to be their own advocates. The best thing to do is simply talk to your doctor about it and ask whether these are drugs that can cause this problem, and, if so, should you be concerned.
Vitamins, herbal supplements, even certain foods like grapefruit juice can affect the way drugs work. So keep a list in your wallet of everything you take, and once a year. Take them to your doctor’s office, line them all up and say, ‘These are all the drugs I take. Are there any potential problems here? Is there anything here I could stop taking?
Careful drug management can help ensure the medications you’re taking are doing what they’re supposed to.
If you’re taking medications, don’t ignore any unusual symptoms. Tell your doctor how you’re feeling, so he or she can report the symptoms and drugs to the FDA. Responsible reporting will help you — and possibly millions of other women — take medication safely.